Pennsylvania, 2003Flooding in Pennsylvania, March 20 to 22, 2003
March 20 to 22, 2003 · NWS CTP · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 20, 3:00 PM EST, 5 hours earlier.
Area forecast discussion, Mar 20, 3:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EST THU MAR 20 2003
A WET AFTERNOON FOR CENTRAL PA AS A MOISTURE-LADEN BAROCLINIC
SYSTEM SLIDES UP THE EAST COAST. HEAVIEST RAIN CONTINUING TO
FALL IN THE EAST (0.20/HR) AND ADDING TO THE FLOWS IN THE
SUSQUEHANNA RIVER BASIN. 21 RIVER POINTS NOW FORECAST TO REACH FLOOD
STAGE OR HIGHER...WITH 5 SITES FORECAST TO SEE MODERATE FLOODING -
MAINLY THE LOWER THRESHOLD GAGES AND THE GAGE AT HARRISBURG.
STORM WILL PULL NE-WARD THIS EVENING...ENDING THE HEAVIER RAIN BY
LATE EVENING. SCATTERED SHOWERS WILL PERSIST THROUGH THE NEXT FEW
DAYS THOUGH. A SWATH OF WARMER AIR PUSHES IN WITH THE DRY SLOT
TOMORROW...BRINGING ENOUGH INSTABILITY TO GENERATE MORE SHOWERS AND
MAYBE SOME THUNDER IN THE SOUTH.
COOLER AIR MOVES IN FOR THE WEEKEND AS THE UPPER LOW FINALLY REACHES
PA. KEPT SHOWERY WEATHER IN THE NORTH AND WEST FOR THE WEEKEND AS
BOTH THE AVN/ETA SHOWING A SMALL YET POTENT SHORTWAVE ROTATING INTO
THE UPPER LOW.
FIRST HALF OF NEXT WEEK LOOKS PLEASANT...ALLOWING US TO DRY OUT A
BIT. NEXT STORM SYSTEM PROGGED TO MOVE IN STARTING TUE NIGHT IN
THE W...AND WED/THU FOR THE REST OF CENTRAL PA.
FCSTID = 16
MDT 40 66 47 63 / 100 50 30 10
IPT 38 64 44 57 / 100 50 30 30
BFD 38 58 39 45 / 70 60 40 30
JST 38 63 42 48 / 70 60 30 10
AOO 37 64 44 55 / 60 50 30 10
UNV 37 63 43 54 / 90 50 30 10
SEG 40 65 46 59 / 100 50 30 10
LNS 40 66 47 63 / 100 50 30 10
THV 40 66 47 63 / 100 50 30 10
.CTP...
PA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES PAZ012...
PAZ018>019...PAZ024>028...PAZ033>037...PAZ041>042...PAZ045>046...
PAZ049>053...PAZ056>059...PAZ063>066.
RXR
Hazardous weather outlook, Mar 20, 4:33 AM EST, 15 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EST THU MAR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR ALMOST ALL OF CENTRAL PENNSYLVANIA.
THE COMBINED EFFECT OF RECENT SNOW MELT AND DEVELOPING HEAVY RAINS
WILL BRING THE POTENTIAL FOR FLOODING TO MUCH OF THE REGION LATER
TODAY...LASTING INTO FRIDAY.
.DAYS TWO THROUGH SEVEN...
PRECIPITATION WILL TAPER OFF TO SHOWERS BY FRIDAY...BUT RUNOFF FROM
EXPECTED HEAVY RAIN TODAY...AND CONTINUED SNOW MELT WILL CREATE THE
POTENTIAL FOR FLOODING THROUGH LATE IN THE DAY FRIDAY.
OTHER THAN THE POSSIBILITY OF FLOODING THROUGH THE END OF THE
WEEK...NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE SEVEN DAY
PERIOD.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JL
Flood, Southern Lycoming
- When
- March 20, 8:00 PM EST to March 22, 10:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Rainfall of three quarters to 1 inch caused the West Branch Susquehanna at Montgomery to exceed its flood stage of 17.0 feet. The river exceeded flood stage at 20:00 EST on Thursday March 20th, crested at 18.5 feet at 21:00 EST on the 21st, then fell below flood stage at 10:00 EST on the 22nd.
Flood, Northumberland
- When
- March 20, 8:00 PM EST to March 22, 10:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, March 20, 20034 deaths · 200 injured · $6.0 million · F3 · 1 event
- Tornado in Georgia, March 20, 20032 deaths · $750,000 · F2 · 1 event
- Tornado in Florida, March 20, 20033 injured · $500,000 · F2 · 1 event
- Flood in North Carolina, March 20 to 21, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in South Carolina, March 20, 2003$1.0 million · 1 event
- Flood in South Carolina, March 20 to 21, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20 to 24, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$500,000 · 1 event
- Flash Flooding and Flooding in Virginia, March 20 to 24, 2003$200,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341792, 5341793.